Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 85, NWS Sioux Falls, SD

June 22, 2016Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2016, 2:15 AM CDT for Brule County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2016, 2:15 AM CDT (07:15 UTC)
Expired
Jun 22, 2016, 2:47 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brule County, SD

The radar

The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 10:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS53 KFSD 220715
SVRFSD
SDC015-220800-
/O.NEW.KFSD.SV.W.0085.160622T0715Z-160622T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 AM CDT WED JUN 22 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 300 AM CDT

* AT 215 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROW CREEK
  HOUSING...OR 9 MILES SOUTHEAST OF FORT THOMPSON...MOVING SOUTHEAST
  AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  KIMBALL AROUND 300 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4393 9936 4394 9887 4391 9881 4378 9879
      4365 9892 4392 9936
TIME...MOT...LOC 0715Z 304DEG 24KT 4399 9927 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
2 follow-up statements
730 
WWUS53 KFSD 220734
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 AM CDT WED JUN 22 2016

SDC015-220800-
/O.CON.KFSD.SV.W.0085.000000T0000Z-160622T0800Z/
BRULE SD-
234 AM CDT WED JUN 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHEASTERN BRULE COUNTY...

AT 233 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF KIMBALL...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN BRULE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4393 9887 4390 9881 4378 9879 4376 9889
      4392 9918
TIME...MOT...LOC 0733Z 289DEG 40KT 4389 9886 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
727 
WWUS53 KFSD 220747
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 AM CDT WED JUN 22 2016

SDC015-220757-
/O.CAN.KFSD.SV.W.0085.000000T0000Z-160622T0800Z/
BRULE SD-
247 AM CDT WED JUN 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA.

LAT...LON 4393 9887 4390 9881 4378 9879 4376 9889
      4392 9918
TIME...MOT...LOC 0745Z 304DEG 24KT 4384 9875 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:45 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 10:45 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1045 PM CDT TUE JUN 21 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 21 2016

Expect thunderstorms to be slow to develop this evening as the
instability, theta-e, and moisture gradients move north into the
area. For one, surface moisture is lagging, so storms will likely be
elevated all around. Still, the above parameters become very strong
upstairs during the night, and a broad low level jet will be
spreading northeast. Therefore, still expect the whole night to
involve a steady increase in storms, and we still look for a
potential complex to develop to the northwest and move southeast
later tonight. These storms have the ingredients to become severe,
though the risk over the southwest half of the area, say southwest
of Mitchell to Storm Lake, may not be that great simply for a low
coverage of storms to begin with. Anyway, to the north and
northeast, we could get busy late tonight. Temperatures will drop to
lows in the 60s tonight.

Storms are expected to move rapidly east of the area Wednesday
morning, as dynamic support moves east, and as favorable nighttime
parameters fade with the coming of daybreak. Skies will steadily
clear late Wednesday morning and afternoon, and a northwesterly
breeze will develop behind the passing surface low. Highs will be
in the 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Jun 21 2016

Wednesday night through Thursday night looking dry and pleasant with
below normal dew points and fairly light winds care of a fast moving
surface high pressure and push of drier air. Lows on Thursday
morning likely to be from the mid 50s to lower 60s while highs on
Thursday will be from the upper 70s to mid 80s.

By Thursday night return flow begins to develop so lows will
increase but remain seasonal, generally near 60 in northwest Iowa to
the upper 60s in central South Dakota. This will lead to a warm,
increasingly humid and breezy day Friday with highs climbing back
into the mid 80s to mid 90s and dew points likely back close to 70.

In the outer periods (Saturday through Tuesday), Friday night into
Saturday could prove to be busy as a fairly strong wave scrapes
through to the northwest. At this tie it looks like there will be a
chance for overnight thunderstorms and then a chance for Saturday
afternoon thunderstorms more than likely with the better chances in
northwest Iowa and southwest Minnesota. Monday through Wednesday
will see broad northern stream troughing with what should be minimal
threats for thunderstorms. Temperatures also likely to be at or a
little below normal, especially the low temperatures. If the
pattern evolves as expected humidity values also likely to be below
normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1043 PM CDT Tue Jun 21 2016

Mainly vfr conditions are expected through the taf period.
Thunderstorms will continue to be a concern across the area as a
cluster of storms tracks through the region through around
daybreak. MVFR visibility and ceilings will be possible under
thunderstorms...along with strong winds and hail. There is some
indication that mvfr ceilings will linger behind the storms
through around mid morning.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...08
AVIATION...
Hazardous weather outlook, Jun 21, 11:08 AM CDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 AM CDT TUE JUN 21 2016

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-053>056-061-062-067-221615-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE-
BUENA VISTA-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-MINER-
LAKE-MOODY-MCCOOK-MINNEHAHA-LINCOLN SD-
1108 AM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING
AND BECOME MORE WIDESPREAD LATE TONIGHT INTO WEDNESDAY MORNING.
SOME OF THESE STORMS MAY BE SEVERE...PRODUCING HAIL TO THE SIZE OF
GOLF BALLS AND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW LINGERING STORMS WILL BE POSSIBLE THROUGH THE MORNING HOURS
WEDNESDAY ACROSS SOUTHWEST MINNESOTA. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS EAST OF INTERSTATE 29 FRIDAY
MORNING. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL. ADDITIONAL
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY INTO SATURDAY NIGHT. IF
THESE STORMS DEVELOP...THEY MAY ALSO PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.

IAZ020-031-NEZ013-014-SDZ050-052-057>060-063>066-068>071-221615-
PLYMOUTH-WOODBURY-DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-CLAY SD-UNION-
1108 AM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...BECOMING
MORE WIDESPREAD LATE TONIGHT INTO WEDNESDAY MORNING. A FEW OF
THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF PING PONG BALLS AND
WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM AND HUMID CONDITIONS CAN BE EXPECTED ON FRIDAY. HEAT INDEX
VALUES WILL APPROACH 95-100 DEGREES.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. A FEW STORMS MAY BE
SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:47 AM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.